Aa
A
A
A
Close
Arthritis Community
3.06k Members
Avatar universal

Prednisone..Moon Face

How can prevent getting moon face from taking prednisone and weight gain.  Even im not eating and exercising 2 hrs everyday, it seems like nothing is working for me. Pls help!!!
4 Responses
Avatar universal
Unfortunately, there's no way to completely avoid weight gain or moon face as a side effect from prednisone.  They are both known, common side effects and many people who have to take prednisone get them.  I know about them first hand - I've had to be on prednisone quite often and often at VERY high doses, and I always get the moon face and weight gain with it, even if my eating/exercise habits don't change a bit.

The lower you can keep your prednisone dose, the less these side effects may be, as well as the shorter the amount of time you have to be on it will also lessen the effects.  the only way to completely avoid getting these side effects is to not have to take the prednisone at all, which, unfortunately, is not usually an option.  Prednisone can be a wonderful drug that can help with many, many illnesses/diseases, but it also can be one of the nastiest drugs when it comes to side effects.

The good thing is that once you are off the prednisone, the moon face and weight gain tend to (at least for me) go away pretty quickly.  I remember one time, when I went off the prednisone after being on it for almost a year straight, I lost 27 pounds in just two weeks!!!  And again, I hadn't changed my eating/exercise habits - it was fluid/weight that I had gained during the course of prednisone.

It is important to keep an eye on your weight while you're on prednisone and if you're gaining a lot of weight very quickly (more than a couple of pounds a week), you definitely need to let your doctor know.  While weight gain with prednisone is very common, it's still not good or "reasonable" to have it as a very rapid gain.  A rapid gain such as that could possibly signal a totally different reason for the weight gain.

While you're on the prednisone, try to limit your sodium intake as much as possible - more sodium will only add to the fluid retention that is usually a good part of the weight gain with prednisone.  Also, try to eat and drink things that are higher in potassium.  You don't want to overdo on the potassium (that can cause other problems), but keeping your potassium level up helps to regulate blood pressure (which can also go up with prednisone), which in turn can help reduce (possibly) some of the flud retention.  Gatorade or sports drinks are good for the potassium, but they tend to be high in sodium, so try not to use them too much.

As I said, the sooner you can get off the prednisone, the less the side effects will be and the quicker they will go away.  Of course, NEVER stop any medication without your doctor's knowledge and approval - especially one like prednisone.  Prednisone must be slowly stopped, especially if you have been on it for a longer period of time.

May I ask how long you've been on the prednisone and what illness/disease it's been prescribed for?  I've taken it for my asthma, arthritis, lupus, bronchitis, pneumonia and even a severe case of poison ivy.  At my highest dose/time, I was on 120 mg (about double what the normal "starting" daily dose is) and was on that dose for over a year.  Obviously I had the worst side effects when I was at that level.  I've had other times when I've had to be on it for extended periods of time, but that was my highest dosage level.

Best of luck and please keep us informed as to how you're doing.  If I can answer any other questions, please let me know.
1 Comments
I started at 40 and am now at 30 doctor says ever week cut back 5 mg I was155 on April 20 and today I am 172! No change in diet but it makes me really hungry
1271743 tn?1320892461
I don't think you can avoid the weight gain. Everyone I have ever known that has been on prednisone experienced weight gain.  I would ask your doctor if there is an alternative medication if you are worried about the weight gain. Good Luck!
483733 tn?1326798446
Some doctors prescribe prednisone whenever something auto-immune happens.  Ensure your doctor is treating the cause and not just the symptoms.  
1193998 tn?1265117597
The only two things I know to do to minimize the bloating/weight gain is to drink tons and tons of water and limit your salt. Sodium is hidden in all sorts of foods, including most canned soda, so you have to become a label reader!

Unfortunately, you're still going to have some of the moon face thing going on, no matter what you do. The only thing you can do is minimize it so that when you finally get off the stuff, you won't have that much to lose.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches